Annali di Matematica Pura ed Applicata (1923 -)

, Volume 198, Issue 5, pp 1615–1637 | Cite as

How strong singularities can be regularized by logistic degradation in the Keller–Segel system?

  • Michael WinklerEmail author


The parabolic–elliptic version of the logistic Keller–Segel system given by
$$\begin{aligned} \left\{ \begin{array}{lcll} u_t &{}=&{} \Delta u - \chi \nabla \cdot (u\nabla v) + \kappa u - \mu u^2, &{}\quad x\in \varOmega , \quad t>0, \\ 0 &{}=&{} \Delta v - m(t) + u, \qquad m(t):=\frac{1}{|\varOmega |} \int _\varOmega u(x,t) \mathrm{d}x, &{}\quad x\in \varOmega , \quad t>0, \end{array} \right. \qquad \qquad (\star ) \end{aligned}$$
is considered in the ball \(\varOmega =B_R(0)\subset {\mathbb {R}}^n\) with \(n\ge 1\) and \(R>0\), and with parameters \(\kappa \in {\mathbb {R}}\), \(\chi >0\) and \(\mu >0\). The focus is on the question how the zero-order dissipative term \(-\,\mu u^2\) herein, forming the apparently most essential difference between (\(\star \)) and the classical parabolic–elliptic Keller–Segel system, affects the evolution of supposedly present singular structures. For this purpose, a Neumann-type initial boundary value problem for (\(\star \)) with \(\mu >\chi \) is studied for radially decreasing nonnegative initial data \(u_0\in C^1(\overline{\varOmega }{\setminus }\{0\})\) fulfilling \(u_0(x) \le K\phi (|x|)\) for all \(x\in \overline{\varOmega }{\setminus } \{0\}\) with some \(K>0\) and some function \(\phi : (0,\infty )\rightarrow [1,\infty )\) which, besides some technical assumptions, complies with the key condition
$$\begin{aligned} \int _0^1 r^{n-1} \ln \phi (r) \mathrm{d}r <\infty . \end{aligned}$$
It is seen that for this class of data, including any such \(u_0\) satisfying
$$\begin{aligned} u_0(x) \le K e^{\lambda |x|^{-\alpha }} \qquad \text{ for } \text{ all } x\in \overline{\varOmega }{\setminus } \{0\} \end{aligned}$$
with some positive constants \(K, \lambda \) and \(\alpha <n\), the problem in question in fact admits a global solution (uv) which is smooth and classical in \(\overline{\varOmega }\times (0,\infty )\) and attains the initial data in the topology of \(C^0_{\mathrm{loc}}(\overline{\varOmega }{\setminus } \{0\})\) as \(t\searrow 0\). In view of the well-known fact that in the unperturbed Keller–Segel system already some finite-mass Radon measure-type singularities give rise to persistently singular solutions, and that hence no significant smoothing action can be expected there when infinite-mass distributions are initially present, these results reveal that zero-order quadratic degradation indeed may have a substantial effect on cross-diffusive interaction by enforcing instantaneous smoothing even of initial data exhibiting some exponentially strong singularities.


Chemotaxis Logistic source Singularity Instantaneous smoothing 

Mathematics Subject Classification

Primary 35B65 Secondary 92C17 35Q92 35K55 35B40 



The author acknowledges support of the Deutsche Forschungsgemeinschaft in the context of the project Analysis of chemotactic cross-diffusion in complex frameworks.


  1. 1.
    Aida, M., Tsujikawa, T., Efendiev, M., Yagi, A., Mimura, M.: Lower estimate of the attractor dimension for a chemotaxis growth system. J. Lond. Math. Soc. 74, 453–474 (2006)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bedrossian, J., Masmoudi, N.: Existence, uniqueness and Lipschitz dependence for Patlak–Keller–Segel and Navier–Stokes in \({\mathbb{R}}^2\) with measure-valued initial data. Arch. Ration. Mech. Anal. 214, 717–801 (2014)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bellomo, N., Winkler, M.: Finite-time blow-up in a degenerate chemotaxis system with flux limitation. Trans. Am. Math. Soc. Ser. B 4, 31–67 (2017)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Biler, P.: The Cauchy problem and self-similar solutions for a nonlinear parabolic equation. Stud. Math. 114, 181–205 (1995)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Biler, P.: Local and global solvability of some parabolic systems modelling chemotaxis. Adv. Math. Sci. Appl. 8, 715–743 (1998)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Blanchet, A., Carrillo, J.A., Kinderlehrer, D., Kowalczyk, M., Laurençot, Ph, Lisini, S.: A hybrid variational principle for the Keller–Segel system in \({\mathbb{R}}^2\). ESAIM Math. Model. Numer. Anal. 49, 1553–1576 (2015)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Blanchet, A., Dolbeault, J., Perthame, B.: Two-dimensional Keller–Segel model: optimal critical mass and qualitative properties of the solutions. Electron. J. Differ. Eq. 2006(44), 32 (2006)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Calvez, V., Carrillo, J.A.: Volume effects in the Keller–Segel model: energy estimates preventing blow-up. J. Math. Pures Appl. 86, 155–175 (2006)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Cao, X.: Large time behavior in the logistic Keller–Segel model via maximal Sobolev regularity. Discrete Contin. Dyn. Syst. Ser. B 22, 3369–3378 (2017)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Cao, X., Lankeit, J.: Global classical small-data solutions for a three-dimensional chemotaxis Navier–Stokes system involving matrix-valued sensitivities. Calc. Var. Part. Differ. Eq. 55, 39 (2016). (Paper No. 107)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Chaplain, M.A.J., Lolas, G.: Mathematical modelling of cancer invasion of tissue: the role of the urokinase plasminogen activation system. Math. Mod. Methods Appl. Sci. 15, 1685–1734 (2005)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cieślak, T., Stinner, C.: New critical exponents in a fully parabolic quasilinear Keller–Segel and applications to volume filling models. J. Differ. Eq. 258(6), 2080–2113 (2015)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Dolbeault, J., Schmeiser, C.: The two-dimensional Keller–Segel model after blow-up. Discrete Contin. Dyn. Syst. 25, 109–121 (2009)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Herrero, M.A., Velázquez, J.J.L.: A blow-up mechanism for a chemotaxis model. Ann. Scu. Norm. Sup. Pisa Cl. Sci. 24, 633–683 (1997)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Hillen, T., Painter, K.: A user’s guide to PDE models for chemotaxis. J. Math. Biol. 58, 183–217 (2009)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Jäger, W., Luckhaus, S.: On explosions of solutions to a system of partial differential equations modelling chemotaxis. Trans. Am. Math. Soc. 329, 819–824 (1992)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Kang, K., Stevens, A.: Blowup and global solutions in a chemotaxis-growth system. Nonlinear Anal. 135, 57–72 (2016)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Keller, E.F., Segel, L.A.: Initiation of slime mold aggregation viewed as an instability. J. Theor. Biol. 26, 399–415 (1970)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Ladyzenskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasi-Linear Equations of Parabolic Type, vol. 23. Amer. Math. Soc. Transl., Providence (1968)Google Scholar
  20. 20.
    Lankeit, J.: Chemotaxis can prevent thresholds on population density. Discrete Contin. Dyn. Syst. Ser. B 20, 1499–1527 (2015)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Lankeit, J.: Eventual smoothness and asymptotics in a three-dimensional chemotaxis system with logistic source. J. Differ. Eq. 258, 1158–1191 (2015)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Lankeit, J.: Infinite time blow-up of many solutions to a general quasilinear parabolic–elliptic Keller–Segel system. Discrete Contin. Dyn. Syst. Ser. (to appear)Google Scholar
  23. 23.
    Liu, D., Tao, Y.: Boundedness in a chemotaxis system with nonlinear signal production. Appl. Math. J. Chin. Univ. Ser. B 31, 379–388 (2016)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Luckhaus, S., Sugiyama, Y., Velázquez, J.J.L.: Measure valued solutions of the 2D Keller–Segel system. Arch. Ration. Mech. Anal. 206, 31–80 (2012)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Nagai, T.: Blow-up of radially symmetric solutions to a chemotaxis system. Adv. Math. Sci. Appl. 5, 581–601 (1995)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Nagai, T.: Blowup of nonradial solutions to parabolic–elliptic systems modeling chemotaxis in two-dimensional Domains. J. Inequal. Appl. 6, 37–55 (2001)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Nagai, T., Senba, T., Suzuki, T.: Chemotactic collapse in a parabolic system of mathematical biology. Hiroshima Math. J. 30, 463–497 (2000)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Osaki, K., Tsujikawa, T., Yagi, A., Mimura, M.: Exponential attractor for a chemotaxis-growth system of equations. Nonlinear Anal. 51, 119–144 (2002)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Osaki, K., Yagi, A.: Finite dimensional attractor for one-dimensional Keller–Segel equations. Funkc. Ekvacioj 44, 441–469 (2001)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Painter, K.J.: Mathematical models for chemotaxis and their applications in self-organisation phenomena. J. Theor. Biol. (to appear)Google Scholar
  31. 31.
    Painter, K.J., Hillen, T.: Spatio-temporal chaos in a chemotaxis model. Physica D 240, 363–375 (2011)zbMATHGoogle Scholar
  32. 32.
    Painter, K.J., Maini, P.K., Othmer, H.G.: Complex spatial patterns in a hybrid chemotaxis reaction–diffusion model. J. Math. Biol. 41(4), 285–314 (2000)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Raczynski, A.: Stability property of the two-dimensional Keller–Segel model. Asymptot. Anal. 61, 35–59 (2009)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Senba, T., Suzuki, T.: Weak solutions to a parabolic–elliptic system of chemotaxis. J. Funct. Anal. 191, 17–51 (2002)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Szymańska, Z., Morales Rodrigo, C., Lachowicz, M., Chaplain, M.A.: Mathematical modelling of cancer invasion of tissue: the role and effect of nonlocal interactions. Math. Mod. Methods Appl. Sci. 19, 257–281 (2009)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Tao, Y., Winkler, M.: Boundedness in a quasilinear parabolic–parabolic Keller–Segel system with subcritical sensitivity. J. Differ. Eq. 252(1), 692–715 (2012)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Tao, Y., Winkler, M.: Critical mass for infinite-time aggregation in a chemotaxis model with indirect signal production. J. Eur. Math. Soc. 19, 3641–3678 (2017)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Tello, J.I., Winkler, M.: A chemotaxis system with logistic source. Commun. Part. Differ. Eq. 32(6), 849–877 (2007)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Waldeland, J.O., Evje, S.: A multiphase model for exploring tumor cell migration driven by autologous chemotaxis. Chem. Eng. Sci. 191, 268–287 (2018)Google Scholar
  40. 40.
    Winkler, M.: Does a ‘volume-filling effect’ always prevent chemotactic collapse? Math. Methods Appl. Sci. 33, 12–24 (2010)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Winkler, M.: Boundedness in the higher-dimensional parabolic–parabolic chemotaxis system with logistic source. Commun. Part. Differ. Eq. 35, 1516–1537 (2010)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Winkler, M.: Finite-time blow-up in the higher-dimensional parabolic–parabolic Keller–Segel system. J. Math. Pures Appl. 100, 748–767 (2013). arXiv:1112.4156v1 MathSciNetzbMATHGoogle Scholar
  43. 43.
    Winkler, M.: Global asymptotic stability of constant equilibria in a fully parabolic chemotaxis system with strong logistic dampening. J. Differ. Eq. 257, 1056–1077 (2014)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Winkler, M.: How far can chemotactic cross-diffusion enforce exceeding carrying capacities? J. Nonlinear Sci. 24, 809–855 (2014)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Winkler, M.: Emergence of large population densities despite logistic growth restrictions in fully parabolic chemotaxis systems. Discrete Contin. Dyn. Syst. Ser. B 22, 2777–2793 (2017)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Winkler, M.: A critical blow-up exponent in a chemotaxis system with nonlinear signal production. Nonlinearity 31, 2031–2056 (2018)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Winkler, M., Djie, K.: Boundedness and finite-time collapse in a chemotaxis system with volume-filling effect. Nonlinear Anal. Theory Methods Appl. 72(2), 1044–1064 (2010)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Xiang, T.: How strong a logistic damping can prevent blow-up for the minimal Keller–Segel chemotaxis system? Nonlinear Anal. Real World Appl. 459, 1172–1200 (2018)MathSciNetzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut für MathematikUniversität PaderbornPaderbornGermany

Personalised recommendations